Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

October 24, 2021Carroll County, Indiana

NWS Indianapolis, IN issued this special weather statement at Oct 24, 2021, 9:09 PM EDT for Carroll County, Indiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 24, 2021, 9:09 PM EDT (01:09 UTC)
Expired
Oct 24, 2021, 9:45 PM EDT
In force
36 min
Issued by
NWS Indianapolis, IN
Hail
0.00 in
Wind
50

County Carroll County, IN

The radar

The Indianapolis radar (KIND), 111 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 371 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
371 m²/s²
0-3 km storm-relative helicity
467 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

136 
WWUS83 KIND 250109
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
909 PM EDT Sun Oct 24 2021
 
INZ021-250145-
Carroll IN-
909 PM EDT Sun Oct 24 2021

...A strong thunderstorm will impact portions of Carroll County
through 945 PM EDT...

At 909 PM EDT, Doppler radar was tracking a strong thunderstorm over
Delphi, or 11 miles south of Monticello, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This storm will remain over mainly rural areas of Carroll County,
including the following locations... Camden, Flora and Yeoman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4074 8653 4069 8652 4069 8637 4055 8637
      4051 8669 4056 8670 4056 8677 4066 8677
      4066 8676 4067 8674 4068 8674 4068 8676
      4069 8675 4070 8676 4072 8675 4074 8675
TIME...MOT...LOC 0109Z 251DEG 45KT 4059 8670 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

AW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Oct 24, 7:07 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Oct 24, 7:07 PM EDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
707 PM EDT Sun Oct 24 2021

...Updated Aviation Discussion...

.Forecast Update...
Issued at 637 PM EDT Sun Oct 24 2021

The warm front associated with a surface low currently over Kansas
continues to push northward through central Indiana this morning. As
a result, widespread showers with isolated embedded thunderstorms
continue per current radar mosaic.  However, dry air is aggressively
filtering in behind the warm front, which could further the
destabilization this afternoon for potential severe thunderstorms
this evening.  Did up temperatures a few degrees over the southwest
counties as a result.  Currently, temperatures across the area are
generally in the mid 50s with some upper 40s over the northern
counties ahead of the warm front.  Updated grids have been sent.

&&

.Short Term...(This evening through Monday night)
Issued at 309 PM EDT Sun Oct 24 2021

This Evening/Tonight...
Scattered showers with isolated embedded thunderstorms continue to
drift across central Indiana at this time with the heaviest rainfall
near the warm front over the northern counties. So far, rainfall
amounts have generally been in the 0.50 to 1 inch range, keeping the
flood threat to a minimum. Nonetheless, activity continues to
redevelop upstream with only the southern counties in a lull at this
time and the bulk of the drier air over the Lower Missouri and
Tennessee Valleys.

So, the best destabilization ahead of the approaching system will be
over that southwest quadrant where MLCAPE values will try to climb
into the 500-700 J/kg range.  Meanwhile, effective bulk shear
remains impressive in the 45-50 kt range.  So, when the closed upper
low pushes the cold front into the forecast area this evening/early
tonight, there will be a severe weather threat.  Anticipate the best
chances for severe during the Mon 03-09Z time frame as the LLJ is
now expected to intensify to 65 to 70 kts.  After that, activity
should quickly taper off from west to east per latest HRRR.  The
best chances for lingering showers and thunderstorms will be over
the eastern counties through daybreak Monday.

Monday/Monday Night...Dry slot is progged to enter central Indiana
around Mon 12Z with residual rain showers moving through late Monday
morning/afternoon with trailing upper low.  All rain should be out
of the area by Monday evening with just a patchy fog threat for
Monday night.

Temperatures, trended slightly lower than guidance tonight and
tomorrow with CAA behind aforementioned front and lingering rain
showers.  Stronger radiational cooling Monday night will necessitate
an even larger dip into the low 40s.

&&

.Long Term...(Tuesday through Sunday)
Issued at 309 PM EDT Sun Oct 24 2021

Tuesday will be a dry day with surface high pressure building in and
with an upper ridge approaching from the west. Models try to clear
things out pretty quick, but will have to see if clearing waits
until the ridge axis passes as we're getting to that time of year
where lower clouds like to stick around.

If clearing occurs, some higher clouds will return later Tuesday
night as the next system approaches. Will continue to monitor for
the possibility of fog Tuesday night, but increasing clouds may
inhibit it.

The upper ridge will keep Wednesday dry, but then an upper level low
will move into the area and bring some rain for Wednesday night,
Thursday and Friday. It's looking like the low will be slow to exit,
so will continue some PoPs into Saturday.

As the low exits to the east on Sunday, upper ridging will briefly
build in for Sunday bringing a dry day.

High temperatures through the period will generally be in the upper
50s to middle 60s. Low temperatures will be in the 40s for the most
part. If enough clearing occurs Tuesday night, some areas could see
lows in the 30s.

&&

.Aviation...(00Z TAF Issuance)
Issued at 706 PM EDT Sun Oct 24 2021

IMPACTS:
- KLAF will see MVFR and worse ceilings through most or all of the
  TAF period. The other TAF sites will start off VFR. Conditions
  there will deteriorate to MVFR and worse in convection after
  04z-06z.
- Gusty pre-frontal winds 180-200 degrees and gusts to near 30
  knots. Winds will shift to west and northwest behind the front.
  Could see severe gusts mainly at KHUF 04z-06z as the pre-frontal
  squall line moves through.
- Low level wind shear possible at all but LAF into the overnight.

DISCUSSION: A warm front will lift slowly north but stay south of
KLAF. Meanwhile, associated cold front will sweep southeast across
the terminals tonight accompanied but widespread strong to severe
convection overnight.

South winds ahead of the cold front will gust to near 30 knots.
Behind the front, winds will shift to the southwest and northwest
on Monday and remain gusty.

Low level wind shear is possible through the night as a 40 knot
low level jet will be overhead.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday morning for INZ021-028>031-035-036-
043-044.

&&

Update...MK
Short Term...TDUD
Long Term...CDUD
Aviation...MK
Hazardous weather outlook, Oct 24, 4:00 PM EDT, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
400 PM EDT Sun Oct 24 2021

INZ021-028>031-035>049-051>057-060>065-067>072-252000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
400 PM EDT Sun Oct 24 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Heavy rain is still possible through tonight, especially over parts
of north central Indiana where a flood watch is in effect. A line of
thunderstorms is expected late this evening and into tonight. A few
of these could be strong or severe. Damaging winds will be the
primary severe hazard but large hail and a few tornadoes are possible
as well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Areas of fog are possible Tuesday and Wednesday mornings. Some fog
could be dense.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening/early tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Oct 24, 9:09 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
909 PM EDT Sun Oct 24 2021

INZ021-250145-
Carroll IN-
909 PM EDT Sun Oct 24 2021

...A strong thunderstorm will impact portions of Carroll County
through 945 PM EDT...

At 909 PM EDT, Doppler radar was tracking a strong thunderstorm over
Delphi, or 11 miles south of Monticello, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of Carroll County,
including the following locations... Camden, Flora and Yeoman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4074 8653 4069 8652 4069 8637 4055 8637
      4051 8669 4056 8670 4056 8677 4066 8677
      4066 8676 4067 8674 4068 8674 4068 8676
      4069 8675 4070 8676 4072 8675 4074 8675
TIME...MOT...LOC 0109Z 251DEG 45KT 4059 8670

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AW

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 10:38 PM EDTRiver Flood WarningINDDelaware, Randolph37 hr
Oct 25, 12:49 AM EDTSpecial Weather StatementINDMorgan26 min
Oct 25, 1:05 AM EDTSpecial Weather StatementINDGreene, Hendricks, Owen, Putnam25 min
Oct 25, 5:51 AM EDTRiver Flood WarningINDHamilton, Madison54 hr
Oct 25, 5:58 AM EDTRiver Flood WarningINDDelaware, Madison41 hr
Oct 25, 6:54 AM EDTRiver Flood WarningINDFountain, Parke, Vermillion, Warren10 days
Oct 25, 6:54 AM EDTRiver Flood WarningINDSullivan, Vigo11 days
Oct 25, 6:54 AM EDTRiver Flood WarningINDKnox, Sullivan13 days
Oct 25, 6:54 AM EDTRiver Flood WarningINDKnox, Sullivan13 days
Oct 25, 10:41 AM EDTRiver Flood WarningINDMarion, Morgan71 hr
Oct 25, 10:41 AM EDTRiver Flood WarningINDParke, Vermillion, Vigo8 days
Oct 25, 10:41 AM EDTRiver Flood WarningINDMonroe, Morgan, Owen68 hr
Oct 25, 10:41 AM EDTRiver Flood WarningINDMonroe, Morgan, Owen67 hr
Oct 25, 12:37 PM EDTRiver Flood WarningINDDaviess, Greene, Knox5 days
Oct 25, 12:37 PM EDTRiver Flood WarningINDGreene, Monroe, Owen4 days

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.